Wyoming, 2019

Winter Storm and High Wind in Wyoming, December 7 to 8, 2019

December 7 to 8, 2019 · NWS RIW · 2 events in 2 counties and zones

A plume of Pacific moisture and an associated cold front moved across the area and brought heavy snow and strong wind to some areas. Locally heavy snow fell in the Tetons with 16 inches reported at the Jackson Hole Ski Resort.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A plume of Pacific moisture and an associated cold front moved across the area and brought heavy snow and strong wind to some areas. Locally heavy snow fell in the Tetons with 16 inches reported at the Jackson Hole Ski Resort. In Natrona County, a tight pressure gradient and strong low level southwesterly winds mixing to the surface brought high winds. A maximum wind gust of 76 mph was reported along Wyoming Boulevard south of Casper with 62 mph wind gusts reported at the Natrona County airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 6, 10:40 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 6, 10:40 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1040 PM MST Fri Dec 6 2019

.SHORT TERM...This afternoon through Saturday night

Mostly clear skies and light winds in place this afternoon across
much of the area east of the Divide. Overcast skies remain in
place over southern and western portions, minus Sublette County.
Gusty winds are now in place near Cody and Casper. Winds near Cody
are expected to subside briefly by this evening, before increasing
again late tonight. This will be due to a tight temperature
gradient that will be in place between the Absarokas/Yellowstone
Plateau and the Bighorn Basin. The leeside trough will remain in
place through Saturday, which will keep winds gusty over Natrona
County. 700mb winds will increase to 50kt over southern portions
of the county after 12Z Saturday. Thus, have issued a High Wind
Warning for much of Natrona County for much of the day Saturday.

Low clouds are expected to continue into this evening, filling in
over Sublette County. Areas of fog will be possible once again
tonight over portions of Sublette and southern Lincoln counties.
Visibilities of 1/2 to 1/4mi are also possible again. Fog will
also be possible again tonight in the Wind River Basin. Apart from
a slight chance for flurries over portions of Yellowstone,
conditions will be dry across the area this afternoon through
Saturday morning.

Chances for snow will increase over far western portions after
12pm Saturday, as Pacific moisture increases over the area.
Ejecting shortwaves from a filling storm system moving over the
PACNW will bring the first chances of snow to these areas by
Saturday afternoon. Snow levels will range between 7000 and 8000
feet, before falling after sunset. A steady stream of moisture
will move over the area, from Yellowstone southward to the Star
Valley and the Salt/Wyoming Ranges, Saturday night and through the
day on Sunday. Moderate to heavy snow will be possible late
Saturday night through Sunday morning, with snow continuing
through the day. Snowfall totals up to 6 inches expected in the
lower elevations and up to 12 inches in the mountains, especially
the Tetons. Thus, Winter Storm Watches are in effect for portions
of the far west.

.LONG TERM...Sunday through Friday

Snow will continue across the west Sunday. Some light snow is likely
to spill east of the Divide Sunday night, but accumulations should
stay in the trace to 2 inch range, with most locations on the
lower end. Snow should be out of the area by sunrise Monday.
Meanwhile, a stronger cold front will beckon in colder air across
the area, with Monday high temperatures generally 10 to 15 degrees
cooler than on Sunday. Gusty winds on Sunday ahead of this front
will continue from Rock Springs to Casper.

Northwest flow will prevail over the area through Thursday. While
most areas will stay dry through the period, the western mountains
could see occasional snow showers. The next shot for a more
significant system will be towards the end of the period; models are
hinting at another weekend snow event across the northwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1140 PM MST Fri Dec 6 2019

Weak high pressure over the area tonight and tomorrow is allowing a
variety of weather to impact the terminals.  Generally VFR
conditions can be expected, though some sites are likely to drop to
MVFR and IFR due to fog, starting now through 16z-18z/Sat.  Likely
sites are KBPI, KPNA, and KRIW, with KLND a possibility too.  Windy
conditions will persist at KCPR overnight and become stronger
Saturday, with gusts likely near 50 kts Sat afternoon.  Breezy
conditions with gusts to 20-25 kts are also expected at KCOD through
Sat.  Moisture will move into western WY Sat afternoon to bring snow
to the mountains around 18Z, spreading to KJAC between 21z/Sat-
00z/Sun.  Western WY mountains are expected to be obscured through
much of the forecast period.  KRKS and sites east of the divide will
be VFR Saturday with just some thick high clouds.

&&

.FIRE WEATHER...

Southwest winds 20 to 25 mph with gusts up to 35 mph will continue
over zones 280 and 289 through tonight. These winds will increase
to 30 to 35 mph with gusts up to 60 mph by sunrise Saturday
morning. These winds will continue through the day, before
subsiding back down to gusts of 35 mph Saturday evening. These
gusty winds will continue Saturday night. Gusty winds will occur
over the mountains during this time. Otherwise, winds will
generally be light across the area.

Clouds and light snow will increase by Saturday afternoon over far
western portions, with generally mostly sunny conditions expected
east of the Divide. Moderate to heavy snow will occur over the far
west Saturday night into Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 AM to 6 PM MST Saturday for WYZ020-022.

Winter Storm Watch from Saturday evening through Sunday evening
for WYZ023-025.

Winter Storm Watch from Saturday afternoon through Sunday
evening for WYZ012-013.

&&

SHORT TERM...LaVoie
LONG TERM...Myers
AVIATION...McDonald
FIRE WEATHER...LaVoie
Hazardous weather outlook, Dec 6, 1:48 PM MST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
148 PM MST Fri Dec 6 2019

WYZ001>020-022>030-072100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
148 PM MST Fri Dec 6 2019

...High Wind Warning across portions of Natrona County Saturday...

...Winter Storm Watch for far western Wyoming Saturday afternoon
through Sunday evening...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Tonight.

Patchy to areas of freezing fog will be possible over portions of
Sublette and southern Lincoln counties, as well as the Wind River
Basin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Patchy fog will remain possible over portions of
Sublette and southern Lincoln counties, as well as the Wind River
Basin through the late morning. Strong to high winds will occur
over portions of Natrona County, including Casper Mountain.

Saturday and Sunday...Significant snow possible over the far west
as a storm system approaches and moves through the region. Snow
will begin by the afternoon and continue through the day Sunday,
before gradually ending Sunday night.

Tuesday...Strong northwest winds possible over northern Johnson
County.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 winter storm. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
December 7, 2:00 AM MST to 6:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

There were several hours of high winds in Natrona County. Some of the maximum wind gusts included 76 mph on the south side of Casper and 62 mph at the Natrona County airport.

Winter Storm, Teton & Gros Ventre Mountains

When
December 7, 12:00 PM MST to December 8, 3:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Tetons. The highest amount measured was 16 inches at the Jackson Hole Ski Resort.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863102, 863107.